Arkansas, 2004

Winter Storm in Arkansas, February 14 to 15, 2004

February 14 to 15, 2004 · NWS LZK · 5 events in 5 counties and zones

A mixture of snow, sleet and rain began falling over portions of western Arkansas during the morning on the 14th. The precipitation gradually moved into central Arkansas during the afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A mixture of snow, sleet and rain began falling over portions of western Arkansas during the morning on the 14th. The precipitation gradually moved into central Arkansas during the afternoon hours. All of the precipitation eventually changed over to all snow by late afternoon and continued into the early morning hours of the 15th. A band of heavier snow, generally from 2 to as much as 6 inches, fell from Mena, across Hot Springs to Little Rock. A number of roads were snow covered and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 14, 3:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 3:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CST SAT FEB 14 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A MIXED BAG OF PRECIP CONTG TO FALL OVER MUCH OF AR THIS AFTN. MOST
OF THE PRECIP IS CONCENTRATED OVER CNTRL AND SRN AR ATTM. HAVE SEEN
A MIX OF RAIN...SNOW AND SLEET AT A NUMBER OF LOCATIONS. MOST OF THE
ACCUMULATION HAS BEEN ON GRASSY SURFACES AS AIR TEMPS HAVE STAYED IN
THE MID AND UPPER 30S AND KEPT MOST ROADWAYS WET.

UPPER LOW CONTS TO SPIN OVER NERN TX EARLY THIS AFTN. THE SYSTEM IS
PROGGED TO CONT MOVING EWD ACRS NRN LA TONIGHT AND BE EAST OF AR SUN
MORNING. SURPRISINGLY...THE MODELS HAVE BEEN IN GOOD AGREEMENT AND
CONSISTENT WITH THE TRACK TO THE UPPER LOW FOR THE PAST FEW DAYS.

STILL CONCERNED THAT WE WILL SEE A NARROW BAND OF HEAVIER SNOW DVLP
TONIGHT NORTH OF THE UPPER LOW TRACK. GOING TO ISSUE HEAVY SNOW
WARNING/WINTER STORM WARNING FOR 2 TIERS OF COUNTIES ALONG A
MENA...HOT SPRINGS...LITTLE ROCK TO BRINKLEY LINE. WILL HAVE WINTER
WX ADVYS FOR COUNTIES BORDERING BOTH SIDES OF THE WARNING...WITH NO
HEADLINES FOR NRN AR.

LOOKING FOR SOME LINGERING LIGHT SNOW OVER ERN AR EARLY SUN MORNING
WITH PRECIP OUT OF THE STATE BY MIDDAY. UPPER LOW WILL SHIFT EWD AND
WEAK HIGH PRES WILL SETTLE IN THRU MON.

ANOTHER WEAK SYSTEM PASSES JUST N OF AR MONDAY NIGHT AND EARLY TUE.
HAVE STUCK WITH SLIGHT CHC POPS FOR MON NIGHT...WITH RAIN/SNOW NRN
AND CNTRL AREAS AND RAIN S.
&&

.LONG TERM...TUESDAY THROUGH SATURDAY
PROGRESSIVE PATTERN TO CONTINUE AS A VERY ACTIVE SOUTHERN STREAM
WILL CONTINUE. GFS SEEMS TO HAVE THE BEST HANDEL ON THE CURRENT
SITUATION. IT HAS DONE A VERY GOOD JOB WITH THE STORM AFFECTING THE
AREA AND CONTINUES TO SHOW VERY GOOD RUN TO RUN CONSISTENCY. GFS AND
ECMWF ALSO IN GOOD AGREEMENT WITH EACH OTHER BUT DISCREPANCIES EXIST
BETWEEN THEM AND THE OTHER MODELS. WILL GO WITH A GFS AND ECMWF
BLEND THIS TIME AROUND.

WEAK SYSTEM CLEARS THE STATE TUESDAY MORNING WITHOUT MUCH IMPACT ON
OUR SENSIBLE WEATHER. WEAK AREA OF CHANNELED VORTICITY WILL MOVE
ACROSS THE STATE TUESDAY AFTERNOON ON THE WESTERN PERIPHERY OF THE
DEPARTING TROF. DRY AIR IN PLACE SO ONLY A FEW CLOUDS EXPECTED BUT
TEMPERATURES WILL REMAIN BELOW NORMAL AS NORTHWEST FLOW CONTINUES.
HIGH PRESSURE AND RIDGING WILL DOMINATE WEDNESDAY WITH RETURN FLOW
SETTING BACK UP  AND TEMPERATURES ACTUALLY RISING ABOVE SEASONABLE
FOR THE TIME IN WHAT SEEMS QUITE A WHILE. HIGH SLIPS OFF TO THE EAST
ON THURSDAY WITH SOME INCREASE IN MOISTURE LATE IN THE DAY.
TEMPERATURES EXPECTED TO RISE INTO THE 60S REGION WIDE ON INCREASING
SOUTHERLY FLOW.

INTENSE MID LEVEL TROUGH CRASHES INTO CENTRAL CALIFORNIA COAST ON
WEDNESDAY WITH RATHER STRONG SURFACE LOW SPINNING UP IN THE LEE OF
THE ROCKIES THURSDAY NIGHT. SURFACE LOW KICKS OUT FRIDAY AND
FORECAST TO MOVE ACROSS SOUTHERN MISSOURI DURING THE DAY. GULF OPENS
UP AND LOTS OF MOISTURE DRAWN IN. BEST DYNAMICS REMAIN JUST TO THE
NORTH AND PATH OF STORM WOULD KEEP MAJORITY OF THE CWA IN THE WARM
SECTOR.

WINTER WEATHER WOULD NOT A REAL CONCERN WITH THIS ONE BUT POTENTIAL
DOES EXIST FOR SIGNIFICANT CONVECTION FRIDAY AFTERNOON. WILL ADD
THUNDER AND BOOST POPS UP ON FRIDAY BUT WILL NOT GO TO WILD AT THIS
POINT WITH SYSTEM BEING ALMOST A WEEK AWAY. SYSTEM EXITS THE REGION
EARLY SATURDAY WITH HIGH PRESSURE BUILDING IN ITS WAKE. MEX NUMBERS
LOOK REASONABLE AND ARE GENERALLY ACCEPTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 600 AM
CST SUNDAY FOR ZONES ARZ040>047...ARZ052>057.

WINTER WEATHER ADVISORY UNTIL 600 AM CST SUNDAY FOR ZONES
ARZ031>034...ARZ037>039...ARZ062>069.
&&

44/56/46
Hazardous weather outlook, Feb 14, 4:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST SAT FEB 14 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
400 PM CST SAT FEB 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A VIGOROUS UPPER LEVEL LOW..CURRENTLY STRADDLING THE LOUISIANA AND
TEXAS BORDER...WILL CONTINUE TO TREK EASTWARD TONIGHT. MEANWHILE...A
MUCH WEAKER AREA OF LOW PRESSURE ON THE SURFACE IS TRAVERSING THE
GULF COAST AND WILL CONTINUE TO FEED COPIOUS AMOUNT OF GULF MOISTURE
INTO THE NATURAL STATE. WITH VERY COLD AIR ALREADY IN PLACE...THAT
MOISTURE HAS FALLEN IN THE FORM OF RAIN..SLEET AND SNOW.

THE INTENSE UPPER LOW IS FORECAST TO SLOWLY MOVE ACROSS NORTHERN
LOUISIANA TONIGHT AND WITH THE COLDER AIR IN PLACE...THE MIXED BAG
OF PRECIPITATION SHOULD TURN OVER TO JUST SNOW THIS EVENING WITH
SEVERAL INCHES OF ACCUMULATION...OR MORE POSSIBLE BY MORNING. THE
HEAVIEST SNOW IS EXPECTED OVER SOUTHWEST ARKANSAS WHERE AS MUCH AS
EIGHT INCHES IS POSSIBLE. UPWARD OF FOUR INCHES IS POSSIBLE ACROSS
CENTRAL SECTION INCLUDING THE LITTLE ROCK METROPOLITAN AREA. AS
SUCH...A WINTER STORM WARNING HAS BEEN ISSUED FOR PARTS OF SOUTHWEST
AND CENTRAL ARKANSAS. AN AREA OF UP TO FOUR INCHES OF SNOW WILL BE
POSSIBLE SOUTH OF THIS WARNING AREA. TO THE NORTH OF THE WARNING
AREA...ONE TO THREE INCHES OF SNOW CAN BE EXPECTED. ACROSS NORTHERN
ARKANSAS...ONLY LIGHT SNOW IS EXPECTED WITH LITTLE IF ANY
ACCUMULATION.

THE BEST MOISTURE WILL BE SHUNTED TO THE EAST LATE AND THE SNOWFALL
WILL BEGIN TO SLOWLY TAPER OFF BY MORNING. MANY AREA ROADS WILL
BECOME SLIPPERY AND CAUTION SHOULD BE EXERCISED IF TRAVELING TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL LINGER OVER THE EAST EARLY SUNDAY BUT HIGH PRESSURE
WILL BEGIN TO BUILD IN BY MID DAY AND WILL REMAIN IN CONTROL THROUGH
MONDAY. AN UPPER TROUGH MOVES THROUGH THE AREA LATE MONDAY AND EARLY
TUESDAY TO BRING ANOTHER CHANCE OF RAIN. HIGH PRESSURE AND DRY
WEATHER WILL RETURN FOR WEDNESDAY AND THURSDAY. LOW PRESSURE AND A
COLD FRONT WILL BRING A CHANCE OF RAIN TO THE AREA FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Polk

When
February 14, 9:00 PM CST to February 15, 12:00 AM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Montgomery

When
February 14, 9:00 PM CST to February 15, 12:00 AM CST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Garland

When
February 14, 9:00 PM CST to February 15, 12:00 AM CST
Where
Garland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 14, 9:00 PM CST to February 15, 12:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 14, 9:00 PM CST to February 15, 12:00 AM CST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388205, 5388206, 5388207, 5388208, 5388209.